Literature

Clinical Pearls & Morning Reports


By Carla Rothaus

Published April 25, 2018

res360

What are some of the symptoms that may alert first responders to the presence of specific classes of chemical-warfare agents?

In the event of a chemical-weapons attack, the classes of chemical-warfare agents that are most rapidly lethal (i.e., nerve and opioid agents and asphyxiants), but not necessarily the agents themselves, should be quickly identified with the use of a toxidrome-based system of rapid triage. Read the latest NEJM Review Article here.

Clinical Pearls

Q: Antidotes are available for what subset of chemical weapons?

A: The effects of nerve agents such as sarin, asphyxiants such as cyanide, and opioids such as fentanyl and carfentanil, can be countered by the emergency administration of specific antidotes. Nerve agents inhibit cholinesterase at the synapse, leading to a build-up of acetylcholine and requiring atropine and pralidoxime as antidotes. Asphyxiants block cellular respiration, requiring urgent administration of hydroxocobalamin or sodium thiosulfate and sodium nitrite as antidotes, and opioids cause respiratory depression, requiring rapid administration of naloxone. All other agents are incapacitating and potentially lethal but have no specific lifesaving antidote.

Q: How useful are handheld devices for identifying chemical agents at the scene of an attack?

A: The most definitive way to identify a chemical agent is to analyze environmental or biologic samples. Handheld devices are available for agent identification, although most have suboptimal sensitivity and specificity and require several hours for definitive classification, leading to false alarms and limiting their usefulness in the field. Such devices are also not always readily available in the very early phase of an event and therefore may be more useful in a subsequent phase.

Morning Report Questions

Q: What should first responders do on arrival at the scene of a chemical-weapons attack?

A: On arrival at the scene, first responders must rapidly identify the presence of a chemical agent and then determine hot, warm, and cold zones. The hot zone is the contaminated area, the cold zone is the uncontaminated area, and the warm zone (sometimes called the decontamination corridor), which is between the hot and cold zones, is where decontamination units can be staged. In establishing these zones, the responders must identify the event as an isolated or dispersed release and must account for the physical state of the chemical (especially liquid vs. gas), wind patterns, and any other hazards. After safe staging has been established, it is important to determine which class of agent is present and how best to approach the scene. Some agents carry a higher risk of primary or secondary exposure for the responders than other agents. If either gas or substantial vapor (collectively referred to as a vapor hazard) is present, responders should remain upwind and at a safe distance (at least 150 ft [approximately 50 m] away) until personal protective equipment can be donned.

Q: What are some of the symptoms that may alert first responders to the presence of specific classes of chemical-warfare agents?

A: Muscle twitching, weakness, or paralysis and increased secretions suggest that a nerve agent may have been used. Bradypnea or apnea, combined with gasping, collapse, and seizures, supports the presence of asphyxiants such as cyanide. If bradypnea or apnea is combined with sedation, then the presence of miosis suggests a class of agents that includes opioids. Anesthetic agents may cause sedation and bradypnea, whereas pulmonary agents cause eye and throat irritation, coughing, chest pain, and shortness of breath. Riot-control agents and caustic agents cause eye and skin irritation, as do vesicants (which also cause skin burns and blistering) and T-2 toxin (which may also cause dyspnea and vomiting). Finally, anticholinergic agents cause confusion, mydriasis, and dry mouth and skin, whereas botulinum toxin causes diplopia and descending paralysis.

Browse more Clinical Pearls & Morning Reports »

NEJM Knowledge+